To the Editor. —
I read with interest the article by Perednia and Curosh1 on lupus-associated protein-losing enteropathy. My 5-year follow-up of a previously unreported case with this entity illustrates one problem of case reporting.A 28-year-old woman presented in 1984 with clinical and laboratory findings of severe protein-losing enteropathy. Association with systemic lupus erythematosus was suggested by serology and otherwise negative evaluation. Twelve years earlier, she had been treated for lupus arthralgia with prednisone. The inital workup was repeated at two different university centers with the same conclusion, that of suspected, but not proved, association with systemic lupus erythematosus. I was entrusted with her care, and she proved to be unresponsive to steroids. Intermittent infusions of albumin and furosemide were needed for edema control, but within 6 months hypoalbuminemia and edema resolved spontaneously. Five years have elapsed without recurrence or development of other manifestations of systemic lupus erythematosus.
Villier JA. Protein-Losing Enteropathy: Unreported Case in Private Practice. Arch Intern Med. 1991;151(7):1454. doi:10.1001/archinte.1991.00400070196031
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: